Hospital Rio Hortega, Valladolid, Spain
Scientific Tracks Abstracts: Primary Health Care
Introduction: Drug-induced skin pigmentation is estimated to account for 10-20% of all cases of acquired hyperpigmentation. Antihipertensive drugs induced hyperpigmentation has been rarely described. Calcium channel blockers are commonly prescribed cardiovascular agents and have been associated with skin reactions in sun-exposed areas. No case of cutaneous hyperpigmentation associated with lercanidipine has been formally reported up to date. We present two cases of photo distributed hyperpigmentation induced by telmisartan- hydrochlorothiazide combination and lercanidipine. Case Reports: Case 1: A 79-year-old man was referred to us for evaluation of hyperpigmented lesions. He had been given telmisartan 80 mg and hydrochlorothiazide 12.5 mg daily for essential hypertension for 3 years and he has noticed hyperpigmentation and pruritus on sun exposed areas a few months after starting therapy. Discontinuation of the drug caused gradual reduction of photo distributed pigmentation. Case 2: A 68-year-old woman, with personal history of frontal fibrosing alopecia, presented to us with a 4 months history of photosensitivity (during the previous summer) and increasing pigmentation on her face. She had been given lecardinipine for essential hypertension for approximately 4 years. Physical examination revealed a dark-brown reticulated pigmentation on the malar area and superior eyelids. A skin biopsy specimen showed interface changes with vacuolar degeneration and pigmentary incontinence. Discussion: Drug-induced hyperpigmentation has been associated with many different types of medications, including antimalarials, amiodarone, cytotoxic drugs, tetracyclines, heavy metals or psychotropic drugs (phenothiazines and imipramine). Clinical features are very variable with a large range of patterns, colors and distributions. The interval from the initiation of treatment through the onset of hyperpigmentation is markedly longer (even several years) than the intervals for other types of drug eruption. Antihypertensive drugs are very commonly prescribed. Photodistributed hyperpigmentation associated with diltiazem, a calcium channel blocker widely used in the treatment of cardiovascular disease, has been described. Oral mucosal and cutaneous hyperpigmentation associated with amlodipine, and telmisartan induced hyperpigmentation have been reported. Conclusions: Drug-induced cutaneous pigmentation, in particular with antihypertensive medications, must be considered in unexplained pigmented lesions, especially in the elderly. Cessation of the suspicious drug typically results in a gradual fading of the rash, although in some cases it never completely resolves.
Rosa Gimenez-Garcia is working as a Clinical Assistant in Hospital Universitario Rio Hortega, Valladolid, Spain and Associate Professor in the Faculty of Medicine in Valladolid Spain. She done her residency 1981-1985. Hospital Clinico UNiversitario de Valladolid, DEPARTMENT OF DERMATOLOGY. Worked as Consultant Dermatologist in Hospital Clinico Valladolid and its area of health May 1985-Novembre 1987. Post of Clinical Assistant .Hospital Virgen Blanca" de León (Obtained through public competitive examination) 04-11-87 y el 06-11-90. Post of Facultativo Especialista de Área (Clinical Assistant) (obtained through public competitive examination) "Hospital Rio Hortega" Valladolid 06-11-90- present.